CSN Login
Members Online: 3

You are here

Saw the geneticist and ended up in the emergency room!

Patrusha
Posts: 488
Joined: Jun 2006

Sheesh. OK. So my dad and I go to see the geneticist yesterday morning to look into the reasons why there is so much dang cancer in our family. When the doctor does the physical part of the exam he asks me if I've had any chest pain. Why yes, I have, I tell him, just this morning.

Off to the emergency room I go, in a blasted wheelchair, and I am kept overnight. My potassium was low, everything else looked good, I took the stress test and passed, so I went home.

Then my oncologist got wind of my brief stay and called me at home telling me I will not get chemo tomorrow as planned. Instead we'll have a little chat about my chest pain (it has happened three times now in total). Seems that 5FU has a way of causing angina in some people and if he decides that is the case with me then he will likely stop the chemo.

To tell you the truth that would be just fine with me....

I'll let you know what he says. Oh, yeah, they also did some lung scans because apparently chemo can cause lung clots. I must have missed lung and heart problems when I read the cons of chemo. Guess I kinda got stuck on that throwing up and diahhrea part. Sigh.

Hope everyone is doing well!

KathiM's picture
KathiM
Posts: 8077
Joined: Aug 2005

Oh, dearheart....I guess you were blinded by the shiny descriptions of the 'perks' of chemo.

In order to be a survivor true to form, you need to practice up on your 'canceritis' skills!!!! You need to worry about YOU!

Yes, some of the side effects are not readily available...and oncs do not like to discuss them, for some insane reason. In my case, it was the adriamycin for the breast cancer that caused my heart 'irregularities'. No one can tell if these will gradually go away, or if they are permanent. That was why I said "no" to the 4th AC round. Listen to your onc, it sounds like he is trying to find out...but sometimes the only way they know something is wrong is if we tell them. My onc asked me why I hadn't told her about my heart flutters earlier. She said that she was no ogre, she just didn't know I was having symptoms.

I am sending my strongest, warmest hugs to you right now...PLEASE keep us posted!

Hugs, Kathi

Patrusha
Posts: 488
Joined: Jun 2006

The tech who did my echogram of my heart asked me if I was on that nasty adriamycin, Kathi. Apparently it is a big bad baddie... glad you stopped it. Who would even think of mentioning "flutters"? I have had flutters a good part of my life... Just cuz they got worse I didn't make any connection.

So here is the latest.... no chemo today as per my oncoloogistgs. Despite my negative stress test, they want me in to see a cardiologist for a consult befre I see them again in two weeks.

At first they were thinking my chest pains were gastrointestinal (remember I hade esophagus problems with the first chemo, after which they reduced my chemo?). But I didn't have the reactions within 72 hours of the end of chemo. It was 5 days later, 7 days later, and now even 14 days later.

When I told them about my two female cousins who had heart attacks at my age, they decided that perhaps it isn't "just" gastro stuff going on.

They hope the cardiac consult will rule out any real heart problems. Even if it rules that out, they might reduce my dosage further and continue or they might remove me from the study and the chemo and just follow me closely.

So I'm waiting to hear when I'll get in to see the cardiologist. Hoping for the best!

P.S. My son ended his four-day leave today and is on a flight back to Ft. Dix and then heading for Iraq. I was NOT at all disappointed to have to forego chemo today! LOL!!!! That was my silver lining. Course I cried all the way home from dropping him off at the airport, but at least I won't have nausea on top of that this weekend!

jsabol's picture
jsabol
Posts: 1156
Joined: Dec 2003

Boy, too much of an adventure! I also had low to very low potassium levels by the middle of my 6 months of chemo, and needed higher and higher doses of supplements to stay in range. You really don't want to have your potassium drop too low...it's vital for all sorts of function. My symptoms were extreme fatigue and weakness. The good news, although hard to figure out at the time, was that my low potassium and high blood pressure are part of an adrenal insufficiency problem that I apparantly developed (unrelated to chemo, as far as the docs can attest!). It took a little time to figure that one out.
I also had fairly acute chest and should pain one day; that ER trip revealed a clot in my neck and "buckshot" clots in my lungs called pulmonary emoboli that were small enough to be quickly absorbed and did no damage. That incident was port related, and treated with blood thinners.
The good news is that now, 2 and a half years out of treatment, my blood pressure and potassium are fine as long as I stay on my one pill. I had no further clot problems, and the port is gone.
Hang in there; things will get better! All the best and keep us posted, Judy

Patrusha
Posts: 488
Joined: Jun 2006

I slept all last weekend... perhaps my low potassium was the culprit? I need to eat more bananas!!!

I was tested for adrenal insufficiency a couple of years ago... I'll have to pay some attention to that.

While I was in the ER they did two scans of my lungs, one where I inhaled some particles and another where they injected me with dye or some such thing. Clots are a scary thing. Thank goodness it was negative on that score.

I am glad you have bounced back. I intend to do the same.

jams67's picture
jams67
Posts: 927
Joined: May 2006

My husband has low potasium and he's been in ER twice for it. He now takes 3 huge potasium pills and has no problems. The doc said he would never be able to eat enough bananas to equal even one pill. Hope you get all of this behind you soon. jams

vinny3's picture
vinny3
Posts: 933
Joined: Jun 2006

Sorry to hear about the chest pain. I had some discomfort in my chest which I really felt was due to reflux from the oxaliplatin. It was always more noticeable the first 3-5 days after chemo and I had more urping, without real nausea or vomiting. You are right, they don't really tell you all the side effects but say " it is usually well-tolerated". At least you have had a good report on your stress test. If there is any doubt that it is causing a problem with your heart then, in my opinion, it is best to hold off on further chemo.

Keep us informed. Dick

Patrusha
Posts: 488
Joined: Jun 2006

I have acid reflux disease, so we talked about that possibility, too. But the chest pain is different than what I used to experience before I had my gall bladder removed. Plus I already take Prevacid and they told me to take it twice a day and pick up some Mylanta just to see if that helps. If it does, it would point back to the gastro theory. We shall see, eh?

CAMaura
Posts: 719
Joined: Feb 2005

You are too funny...Ya, I guess we all got a little caught up in the 'throwing up and diahhrea' part of chemo...
So sorry for all of the commotion yesterday...I ahd chest pains during chemo and went to the cardiologist but I checked out okay. Now I have some lung scarring which i don't understand; I am not blaming chemo, but I would not doubt it if there was a link...I'll take the good with the bad and hope for no recurrence and just add more swimming or any exercise for my lungs.
Best of luck to you with your decision. I cannot remember how far along you are in chemo, but you sound grounded and smart and able to run with any circumstance and make the most of it. Take care and keep us posted - Maura

kangatoo's picture
kangatoo
Posts: 2115
Joined: Feb 2004

The link to chemo sounds reasonably common Pat. I had similar problems and because heart/kidney trouble was the cause of my fathers death I was a possible candidate for the same. After all the tress tests, MRI and other charming tests it was concluded that my chest pains/shortness of breath etc were indeed an effect of my chemo. I like your word, "insane", Kathi. After all the tests were done my onc. conceded that "some" do show adverse reactions to chemo, especially heart or lung related!
ho hum....Ross n Jen

Patrusha
Posts: 488
Joined: Jun 2006

Yeah, Ross, from the responses here I guess it is pretty common. Sick that they don't make a bigger point of it, eh?

Patrusha
Posts: 488
Joined: Jun 2006

Lung scarring? I don't even want to go there.

I have completed five of the 12 infusions. We'll see if I do any more.

CAMaura
Posts: 719
Joined: Feb 2005

Tell me about it...But, I can still swim, so I guess my lungs are not too constricted. I did the echocardiogram as well...Lord, it amazing how much we endure in such a short time! Hang tough. And keep your humor...I know it is helping you cope with everything. Take care and keep in touch - Maura

spongebob's picture
spongebob
Posts: 2599
Joined: Apr 2003

Ahoy, Pat -

You're a hoot! Glad you seem to be OK now.

Hope your little chat with the onc goes well.

Cheers

- Sponge

Subscribe to Comments for "Saw the geneticist and ended up in the emergency room!"